My 6 years old has SM and has been on Prozac since November last year. We started her at 4mg then gradually increased it to 8mg then 10mg. She has been 10mg since 12/18/2000. Prozac seems to help her to relax more.
Although she still doesn’t talk to her classmates or teachers, she does respond in a small group (3-4 people). Two weeks ago, she even initiated a question to one of her teachers (again, in a small group). The only side effect of Prozac that I could tell is that she seems to be more hyper than before. She has tendency to climb everything she can, make loud noise at home. Her dad and both my in-laws have excessive compulsiveness. We suspect she does too. We went to see a different psychiatrist a few days ago and told him this history. He wanted to switch here to Paxil right away. He said he could not increase her Prozac dosage because it will make her more hyper. Also, he said that Paxil is more effective in treating excessive compulsiveness. He wanted to start her at 5mg of Paxil and increase the dosage by 5mg every week – so it’s like 5mg lst week, 10mg 2ndweek, 15mg 3rd week,…until it reaches 60mg at the end of 12th week. I think this is a lot of med for a 6 year old, but he insisted we either take his way or we see someone else. I don’t have problems switching to Paxil. But I’m concerned about the dosage she will end up taking. Will you please give us your opinion on this? Do you think it’s too much med for my little girl? Do you think it’s unusual to increase the dose by 5mg every week? We desperately need your advice. Thanks so much for your help.
First, you mentioned your daughter was on Prozac. Are you doing any behavioral modification with your daughter?? If you are not, then she will certainly not respond optimally. In addition, the hyperactivity to Prozac can happen. I recommend you give it a bit more time. Most side effects, such as hyperactivity do subside over a period of weeks to a few months. And, you just started 10 mg a little over 2 months ago. So, I do not agree with your doctor about changing her medication for multiple reasons.